Alert archive / South Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 8, NWS Sioux Falls, SD

February 20, 201817 counties in South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 20, 2018, 2:06 PM CST for 17 counties in South Dakota; Lincoln County, Minnesota. It took effect at Feb 20, 2018, 11:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 2:06 PM CST (20:06 UTC)
In effect from
Feb 20, 2018, 11:00 PM CST
Expired
Feb 21, 2018, 10:00 AM CST
In force
11 hr
Issued by
NWS Sioux Falls, SD

Counties Lincoln County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS43 KFSD 202006
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
206 PM CST Tue Feb 20 2018


MNZ071-SDZ038>040-050-052>061-063>065-210900-
/O.NEW.KFSD.WC.Y.0008.180221T0500Z-180221T1600Z/
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-
206 PM CST Tue Feb 20 2018

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...From 11 PM Tuesday evening to 10 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
3 follow-up statements
686 
WWUS43 KFSD 210321
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
921 PM CST Tue Feb 20 2018

MNZ071-SDZ038>040-050-052>061-063>065-211130-
/O.CON.KFSD.WC.Y.0008.180221T0500Z-180221T1600Z/
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-
921 PM CST Tue Feb 20 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...Until 10 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
067 
WWUS43 KFSD 210945
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
345 AM CST Wed Feb 21 2018

MNZ071-SDZ038>040-050-052>061-063>065-211600-
/O.CON.KFSD.WC.Y.0008.000000T0000Z-180221T1600Z/
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-
345 AM CST Wed Feb 21 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 20 below zero.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...Until 10 AM CST this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
670 
WWUS43 KFSD 211538
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
938 AM CST Wed Feb 21 2018


MNZ071-SDZ038>040-050-052>061-063>065-211645-
/O.EXP.KFSD.WC.Y.0008.000000T0000Z-180221T1600Z/
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-
938 AM CST Wed Feb 21 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

With warming temperatures this morning, wind chills are warmer
than -20. Therefore the wind chill advisory will be allowed to
expire.

$$

Schumacher

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 11:11 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 20, 11:11 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1111 AM CST Tue Feb 20 2018

.SHORT TERM...(Today and Tonight)
Issued at 302 AM CST Tue Feb 20 2018

Strong wave moving through early this morning will finally take the
moisture and lift with it to the east. For the most part the
precipitation has all changed over to snow, but there were reports
of sleet and a little lightning in southeast SD and northwest IA
from about 5z through 8z. While the convergence in the mid levels
exits pretty early this morning, the low levels remain fairly
dendritic so may see some flurries through early afternoon.
Accumulations after about 15z this morning will be minimal to none.
Cold air remains buried in the region today and with fresh snow
cover not helping any heating potential. Highs will generally be in
the teens and with a northwest wind of 15 to 25 mph wind chill
values through the day will generally be about 5 below to 10 below
zero.

Cold high pressure settles into the area overnight so expecting some
pretty cold lows on Wednesday morning. With winds expected to be
about 5 to 10 mph through the night wind chill values may drop below
20 below zero at times. Will not issue any wind chill headlines
right now but wait until confidence increases and current headlines
are resolved. Low temperatures should be about 5 below to 15 below
zero.

.LONG TERM...(Wednesday through Monday)
Issued at 302 AM CST Tue Feb 20 2018

Wednesday will be a recovery day from the cold high pressure
shifting southeast, but not expecting a whole lot of warming. Even
with abundant sunshine highs will only be from about 15 to 25
degrees.

On Wednesday night the next system of interest will approach from the
west. This will bring broad and unfocused warm air advection to the
region so not anticipating any precipitation before sunrise
Thursday. The exception might be parts of northwest IA where there
are hints of enough low level saturation to allow a little light
snow to fall. Will only have a small chance for this until
confidence increases in one direction or the other.

Thursday into Thursday night will be the next best chance for
measurable snowfall, especially during the afternoon and evening.
Went ahead and increased the chance for snow as well as snow amounts
a bit with the extended period of warm advection and favorable
temperatures for snowfall. By late Thursday afternoon and evening
some warmer air aloft spreads north and might again support a little
freezing drizzle across parts of northwest IA, but for now the set
up does not look as impressive as yesterday. Therefore will just
have a chance for freezing drizzle over this time from about Sioux
City to Storm Lake. Because warm advection occurs over about 12
hours snowfall amounts may be in the moderate range.

As this system exits the air behind is not too cold so highs Friday
should be in the 20s. Late Friday night into Saturday morning
another faster moving system may bring another shot of light snow,
so not expected to be a big impact.

Temperatures into the weekend should be mild with highs Saturday,
Sunday and Monday in the 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM CST Tue Feb 20 2018

Scattered to broken MVFR clouds will move across the region
through the afternoon, with isolated IFR conditions in southwest
Minnesota/northwest Iowa through 21Z. After 21/00Z, VFR conditions
will prevail throughout the forecast area. Occasional gusts of 20
to 25 kts to start the period will also diminish by 21/00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, Feb 20, 11:46 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1146 AM CST Tue Feb 20 2018

MNZ071-SDZ038>040-050-052>061-063>065-211800-
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-
1146 AM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chill values range from 20 below to 30 below zero late
tonight into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another chance for snow will return Thursday through Thursday
night, with moderate accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066>071-211800-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
1146 AM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chill values will range from 10 below to 20 below zero late
tonight into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another chance for snow will return Thursday through Thursday
night, with moderate accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 20, 9:02 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MARSHALL                44.45N 95.79W
02/20/2018  M4.0 INCH        LYON               MN   CO-OP OBSERVER

&&
Local storm report, Feb 20, 9:09 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             MARION                  43.42N 97.26W
02/20/2018  M3.4 INCH        TURNER             SD   CO-OP OBSERVER

&&
Local storm report, Feb 20, 9:43 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 AM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MONTROSE                43.70N 97.18W
02/20/2018  M2.0 INCH        MCCOOK             SD   CO-OP OBSERVER

&&
Local storm report, Feb 20, 10:06 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             ROCK RAPIDS             43.43N 96.17W
02/20/2018  M0.9 INCH        LYON               IA   CO-OP OBSERVER

&&
Local storm report, Feb 20, 12:04 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1204 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 ENE LYND              44.39N 95.87W
02/20/2018  E4.5 INCH        LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Feb 20, 12:05 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 PM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             YANKTON                 42.89N 97.39W
02/20/2018  E2.0 INCH        YANKTON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

Nearby

Wind Chill Advisories in South Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.